Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2001, 9:13 PM CDT for Barber County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 20, 2001, 10:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:00 PM CDT | Hail 0.88 | Kiowa, KS | |
| Jun 20, 10:00 PM CDT | Hail 1.25 | Kiowa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 210214
SVRDDC
KSC007-210315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT WED JUN 20 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARBER COUNTY IN KANSAS
* UNTIL 1015 PM CDT
* AT 913 PM CDT...RADAR INDICATED TWO SEVERE THUNDERSTORMS LOCATED
2 MILES WEST AND 10 MILES SOUTHWEST OF MEDICINE LODGE...MOVING
SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
SHARON AT 925 PM CDT
HARDTNER AT 935 PM CDT
HAZELTON AT 950 PM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS
WIND UP TO 60 MILES AN HOUR
THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED.
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3743 9852 3717 9885 3696 9879 3697 9836
3712 9808
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 20, 2:30 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT WED JUN 20 2001 WV SHOWED VORT MAX INTO COLORADO THIS AFTERNOON BEHIND EXITING WAVE WHICH WAS MOVING INTO EASTERN KANSAS THIS MORNING. ALSO SEEING JET MAX DIVING INTO THE EASTERN FRONT RANGE AS GOOD UPPER WAVE ENTERS NORTHERN CONUS. SFC ANALYSIS SHOWS FALLING PRESSURES NORTH OF FRONT SO EXPECT TO SEE A CONTINUED NORTHWARD PROGRESSION OF FRONT THE REST OF THE AFTERNOON AND EVENING BEFORE NEXT SURGE REACHES AREA LATER TONIGHT. RADAR AND SAT PICS SHOWING CONVECTION FIRING ALONG FRONT RANGE. THINK MAIN CHALLENGE WILL BE TSRA CHANCE TONIGHT. NO HUGE DIFFERENCES IN MODEL SOLUTION THIS TIME AROUND. WILL LIKELY SEE TSRA DEVELOP AND MOVE ALONG BAROCLINIC ZONE FROM EASTERN COLORADO TO SOUTH CENTRAL KANSAS TONIGHT. LOOKS LIKE GREATEST INSTABILITY WILL BE OVER SOUTHEASTERN ZONES AND PLAN ON MENTIONING SEVERE POTENTIAL ALONG WITH HEAVY RAINFALL. WILL GO WITH NEAR 100 POPS. FOR REST OF AREA...WILL KEEP ABOUT CATEGORICAL POPS OVERNIGHT. SHOULD SEE GOOD SUBSIDENCE DEVELOP BY THURSDAY MORNING AS NEXT SURGE OF COLD AIR MOVES INTO REGION DURING THE NIGHT. WILL GO WITH DECREASING CLOUDS FOR MOST OF CWA THURSDAY MORNING AND LEAVE SMALL POPS FOR SOUTHEAST AS WAVE EXITS. EXPECT TO SEE PLENTY OF SUN BY THURSDAY AFTERNOON SO WILL GO WITH HIGH AT OR JUST ABOVE GUIDANCE. SFC RIDGE AXIS SHOULD BE OVER WESTERN CWA THURSDAY NIGHT. WITH LIGHT WINDS AND FEW CLOUDS...GOING FOR LOWS IN THE MID 50S FOR MOST AREAS. WITH SOUTHERLY FLOW STARTING BACK UP BY FRIDAY...SHOULD CONTINUE TO SEE WARMING TREND. 850MB TEMP TRENDS POINT TO HIGHS IN THE MID 80S OR SO. THIS IS CLOSE TO CURRENT FORECAST AND WILL LEAVE ALONE. EXTENDED... DUE TO SHORT TERM CONCERNS THERE WAS NOT MUCH TIME TO EXPEND ON THIS FORECAST. IN THE DIAGNOSTICS THE OLR HOVMOLLER FROM CDC SHOW NO CLEAR SIGN OF AN MJO PHASE. GLOBAL AVERAGE ANGULAR MOMENTUM IN THE NORTHERN HEMISPHERE WESTERLIES REMAINS VERY LOW. THIS SUPPORTS A RELATIVELY HIGHER AMPLITUDE TO BLOCKY PATTERN THROUGH THE NORTHERN HEMISPHERE AND ALL THE MODELS TEND TO SUPPORT THIS WITH DIFFERENCES MAINLY IN STRENGTH AND TIMING OF FEATURES IN THE HEMISPHERIC FLOW. AS THE UPPER RIDGE BUILDS INTO THE PLAINS A PATTERN SUGGESTIVE OF AN MCS EXISTS FOR FRIDAY NIGHT AND IT IS IMPOSSIBLE TO TELL WHERE. WILL THUS KEEP SOME MENTION OF PRECIPITATION FOR FRIDAY NIGHT. FOR DAYS 3 THROUGH 5 THEN THE DEVELOPING WESTERN CONUS UPPER RIDGE SEEMS A CERTAINTY WITH A PACIFIC SYSTEM WORKING INTO THE WESTERN CONUS AFTER THE WEEKEND. THE MAIN QUESTION BECOMES HOW FAR EAST AND SOUTH WILL THAT UPSTREAM SYSTEM END UP AND THERE ARE MAJOR DIFFERENCES IN THE MODELS IN THAT RESPECT. BY TUESDAY THE MRF HAS LIFTED THIS WAVE INTO THE NORTHERN PLAINS AND CANADA WHILE THE ECMWF APPEARS TO HAVE ANCHORED IT AS A CLOSED LOW OVER THE WESTERN CONUS. WHILE THE FAIRLY PROGRESSIVE HIGHER AMPLITUDE PATTERN IS PREFERRED, THE MRF DOES LOOK TOO FAST WITH THIS FEATURE. THE CANADIAN SOLUTION OF DIGGING THIS SYSTEM AS A CLOSED LOW OFF THE CALIFORNIA COAST IS DISCOUNTED AS IMPROBABLE. FOR NOW WILL GUESS SOME SORT OF POLAR FRONT MOVING INTO THE NORTHERN AND CENTRAL PLAINS ON WEDNESDAY OR THURSDAY. THIS SHOULD MEAN A DAY OF ABOVE NORMAL TEMPERATURES AHEAD OF THE FRONT AND ABOVE NORMAL PRECIPITATION AND BELOW NORMAL TEMPERATURES AFTER IT PASSES. WILL PLAY THIS TO AVERAGE OUT AS BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/079 055/083 058 810 GCK 055/080 054/085 058 910 EHA 057/081 056/086 058 +00 LBL 058/080 056/088 058 +00 HYS 056/077 056/083 059 610 P28 061/083 058/087 062 830 .DDC...NONE REITER/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 67 min |
| Jun 20, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Jun 20, 8:44 PM CDT | Tornado Warning | DDC | Barber, Pratt | 31 min |
| Jun 20, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 57 min |
| Jun 20, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 57 min |
| Jun 20, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 64 min |
| Jun 20, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 61 min |
| Jun 20, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 39 min |
| Jun 20, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 64 min |
| Jun 21, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.